Niacin and rhabdomyolysis

Common Questions and Answers about Niacin and rhabdomyolysis

niaspan

I just started getting MS spasms; however, last year I was taking a statin & 1000 mg/day of niacin (*not* niacinamide, which does does not produce the flush) and started having severed cramps in my buttocks/thighs to the point where I could not walk my dog. Found out that niacin is contraindicated for use w/statins, quit taking it. niacin can lower cholesterol at high doses (my plan). I now take 500 w/out side effects.
Over the last 8 months i stopped taking the tri-cor because insurance no longer covered it and I decreased my simvastatin to 20mg. At the same time in increased my fiber significantly (metemucil and high fiber cereal daily) and began taking one 1000mg of fish oil each day. Lost a few pounds as well, I'm 41, 5'10" and 173lbs non-smoker. I got my test results back and my total cholesterol went down from 165 on 40mg of simvastatin/tri-cor to 150 on 20mg of simvastatin only.
Taking Lipitor, <span style = 'background-color: #dae8f4'>niacin</span> and baby Aspirin 81mg to control cholesterol! Recently took a blood test and noticed elevated Creatine PhosphoKinase at 268! I exercise, diet and take medications mentioned as part of an overall plan to control cholesterol and blood pressure! Is this elevated CPK of 268 something to be concerned about! What is considered a dangerouis level of CPK?
My cardiologist at Mayo Clinic agreed with me that I was right in going off statins right away (I presented facts and figures and time lines) and suggested that I take plenty of fish oil, watch my diet, keep my weight down, and take <span style = 'background-color: #dae8f4'>niacin</span> (he withdrew that suggestion when I told him a previous physician had suggested <span style = 'background-color: #dae8f4'>niacin</span> as an alternative but what it did was cause serious diarrhea, which is a sign of niacin toxicity).
i take 81mg aspirin, my triglicerides are 98, do not eat red meat and eat 4-5 fresh friuts and veggies, salmon sardines almonds and fish oil daily with a vigorous cardio workout six times a week . i read that less than 130 ldl was good for no other risks . i am only 17 points above. What about my ratio that appears good ??? again for this borderline levels would you have started off at a lower dose of stains ?
Much depends on your numbers. Lipitor is one of the stronger statin drugs and is commonly used to reduce high levels of serum LDL. Lipitor has also been shown to have a minimal effect on raising HDL as well, but is primarily prescribed to individuals with high levels of LDL (over 130) or high total cholesterol (over 200) or people that have several risk factors for CAD along with high cholesterol levels. Lipitor is commonly prescribed to patients after heart surgery or stenting as well.
I recommend Nature's Plus Herbal Actives Red Yeast Rice Extended Release -- 600 mg You will have to work with your doctor to find the right dosage Omega-3 fatty acids from fish oil and vitamin B3 (niacin), remain the champions of the supplements. Both fish oil and <span style = 'background-color: #dae8f4'>niacin</span> boost HDL, plump up LDL particles, and reduce inflammation. Fish oil even has a mild analgesic effect, New evidence is emerging that flaxseed contains three ingredients that aid in maintaining heart health.
The one you've been seeing goes way too much by TSH and not enough by FT's and symptoms. Symptoms are always the bottom line and if she believes your symptoms aren't caused by thyroid, she should be looking for something else, which she's not doing. Hang in there and stay on your med.
And yes, <span style = 'background-color: #dae8f4'>niacin</span> and grape juice do look very promising. That's why daily glasses of red wine are recommended for heart health.
Currently there is no other way than <span style = 'background-color: #dae8f4'>niacin</span> ( not for patients with liver disease!) exercise, weight loss and some fibrates to increase HDL levels. The one promising drug in development to raise HDL development, by Pfizer, after they spent ONE BILLION!! on it -Torcetrapib- was stopped a few days ago - terminated with a bang. Horrrible. After SVR you need to have your Dr. and yourself do its best to normalize the dyslipidemia by all means available.
If your goal is to continue to try without medication, ask your doctor about <span style = 'background-color: #dae8f4'>niacin</span>. It is inexpensive and can either lower your cholesterol, raise your HDL (which is good), or have no benefit. It is worth a try. Statin drugs are often very effective, but a rare few do experience dangerous side effects and cannot take statins. I am sure you will work all this out with your cardio. These folks really do know what they are doing and have confidence in their recommendations.
MedHelp Health Answers